Thursday, December 18, 2008

Just say no

I've always been one to exercise. That's not to say I'm in great shape. I work hard, but genetics and time are not on my side. Plus, (thanks again to genetics) I'm hypothyroid, so my metabolism also fights me every step of the way. Nevermind that I refuse to completely give up junk food. I tried it, but labeling certain foods "bad" just makes me crave them more. So I subscribe to the belief of everything in moderation (including moderation).

I the last year or so I have developed exercise-induced asthma. When I work out at a pretty intense level (and sometimes not so intense), I'll start coughing. I'm not a smoker and I never have been. I did work almost a year in an office where everyone except me smoked, so I blame that. The doctor prescribed albuterol, suggesting I take a puff shortly before working out. It helps, but not enough. I find that if I keep my heart rate below 140, I don't cough too much. But I don't feel like I'm getting enough of a workout unless my heart rate is above 150, close to 160.

She has now prescribed Singulair. From the prescription information:
This medicine is used for the prevention and long-term treatment of asthma. It is used to prevent asthma attacks caused by exercise.
As with all medications, there is a list of possible side effects, including unusual weakness (great for a workout), stomach pain or upset, dizziness, cough (wait, what? isn't that why I'm taking this?), headache, tiredness and stuffy nose. And I should CONTACT (MY) DOCTOR IMMEDIATELY (yep, it's actually in all caps) if (I) experience hallucinations, fever, persistant sore throat or earache or flu symptoms.

But wait there's more!
CONTACT YOUR DOCTOR IMMEDIATELY if you experience sever stomach pain, server thoughts or actions (!?!), muscle aches/cramps, irregular heartbeat, yellowing eyes/skin, numbness/tingling of the hands or feet, easy bruising or bleeding, swelling or seizures.
Obviously, my doctor must believe the benefits of this medication outweigh any possible side effects. I'm sure I'd be better off if I didn't read this stuff. I don't usually have severe reactions to drugs. Not unless I think I should, anyway.

Here's hoping the medicine helps with the exercise-induced asthma and doesn't make me see things that aren't there.

2 comments:

Heather said...

I've been put on Advair, which carries an increased risk of fatal asthma attacks that don't respond to rescue inhalers. Awesome.

At the same time, I don't have to use my rescue inhaler four times a day anymore, so I guess I'll take the risk.

Pammeey said...

Death by cure. Great.